Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 5, NWS Midland/Odessa, TX

March 13, 2020Crane County, Ector County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Mar 13, 2020, 9:38 PM CDT for Crane County, Ector County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2020, 9:38 PM CDT (02:38 UTC)
Expired
Mar 13, 2020, 10:15 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Crane County, TX, Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 3:24 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WFUS54 KMAF 140238
TORMAF
TXC103-135-140315-
/O.NEW.KMAF.TO.W.0005.200314T0238Z-200314T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
938 PM CDT Fri Mar 13 2020

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Southern Ector County in western Texas...
  Northwestern Crane County in western Texas...

* Until 1015 PM CDT.
    
* At 936 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 14 miles northeast of Monahans, moving east at 
  45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern Ector and northwestern Crane Counties, including the
  following locations... Pleasant Farms and Penwell.

This includes Interstate 20 between mile markers 91 and 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3154 10270 3174 10279 3184 10235 3167 10235
TIME...MOT...LOC 0236Z 247DEG 43KT 3166 10266 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

12
1 follow-up statement
027 
WWUS54 KMAF 140303
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1003 PM CDT Fri Mar 13 2020

TXC103-140309-
/O.CAN.KMAF.TO.W.0005.000000T0000Z-200314T0315Z/
Crane TX-
1003 PM CDT Fri Mar 13 2020

...THE TORNADO WARNING FOR NORTHWESTERN CRANE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3166 10259 3178 10263 3184 10235 3167 10235
TIME...MOT...LOC 0259Z 253DEG 31KT 3170 10246 

$$

TXC135-140315-
/O.CON.KMAF.TO.W.0005.000000T0000Z-200314T0315Z/
Ector TX-
1003 PM CDT Fri Mar 13 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN ECTOR COUNTY...
    
At 959 PM CDT, a severe thunderstorm capable of producing a tornado 
was located in open country 12 miles east of Penwell, moving east at 
35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Open country of southern Ector county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3166 10259 3178 10263 3184 10235 3167 10235
TIME...MOT...LOC 0259Z 253DEG 31KT 3170 10246 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:49 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 13, 6:49 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
649 PM CDT Fri Mar 13 2020

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

Sfc winds have increased around 12-15 kts this evening out of the
ESE ahead of a strong upper-level system. Isold -TSRA have
developed INVOF CNM and PEQ and will continue to migrate ENE
through tonight affecting all terminals through 06Z. Currently
IFR VIS w/FG has set in behind a cold front at MAF and HOB and
gradually improvent is likely tonight as -TSRA move through
remaining TAF sites. Some storms could produce hail and gusty
erratic winds. CIGS/VSBY should improve to VFR at most terminals
between 04-06Z.

&&

.PREV DISCUSSION... /issued 126 PM CDT Fri Mar 13 2020/

DISCUSSION...
Kinematic and thermodynamic parameters are setting up for a round
severe wx starting late this afternoon as a 130kt 3h jet moves
across the area into the overnight. Deep convective initiation will
likely be delayed due to limited insolation and thus importance of
jet. Initiation on high resolution models is probably a few hrs
early, but is expected to occur in the far wrn CWFA. Storms and
attendant threats will largely be determined by a cold front that
will be located INVOF Pecos River and its potential to move n as a
warm front into the overnight. Of course there is some uncertainty
WRT the frontal position and therefore temps and CAPES this PM.
For now we are most concerned about the discrete supercells in and
around Reeves, Winkler, Ward, Pecos, Crane, Midland, Ector, Upton,
Reagan, and srn Lea Counties. Concerns could be farther s and w
depending on the front and when it starts to move back to the n.
Derived severe wx indices/parameters and soundings are indicative
of tornadic potential and splitting supercells. 12Z-15Z HRRR
simulated radar suggestive of multiple discrete cells with long-
lived strong updraft helicity tracks across wrn/srn PB and Pecos
County. We have collaborated with SPC/SJT and risk has been
increased to enhanced earlier today. Tornadoes are possible today
(see SPC TOR probabilities), even a strong tornado cannot be
ruled out and the most favored area for a tornado will generally
be bound between I-20 and I-10. Storms that move farther n in wake
of the front will be elevated, but nonetheless still maintain
severe potential, parcels lifted from 85h still result in CAPES
around 1000 J/KG. We are also concerned that instability could be
maximized in the Lower Trans Pecos and the Big Bend area, there
are lots of vacationers down at BBNP and we have increased PoPs
there. Sat temps will increase and conditions will dry in wake of
the exiting system. The cold front will surge back s late Sat
night-Sun AM setting up SUN PM to possibly be much cooler (NAM12
has highs in the 40s for much of the PB!). Another mid-level speed
max in the sw flow aloft will attempt to generate some light
precip in combo with low-level waa aloft the front. A mid-level
speed max will come out of MX Sun night with a cluster of storms
moving across Trans Pecos, somewhere from the Davis Mtns-Terrell
Co. Cold air may be slow to erode out the PB Mon? Active and
probably wet sw flow still advertised Tue-Thur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  74  50  60 /  80   0  20  80
Carlsbad                       47  74  48  67 /  10   0  10  50
Dryden                         62  82  61  77 /  30   0  10  40
Fort Stockton                  54  77  58  74 /  30   0  20  60
Guadalupe Pass                 43  63  47  64 /  10   0   0  30
Hobbs                          46  72  47  60 /  50   0  10  70
Marfa                          46  76  48  77 /  10   0   0  20
Midland Intl Airport           53  76  53  63 /  70   0  20  80
Odessa                         53  76  53  64 /  70   0  20  80
Wink                           51  77  53  68 /  40   0  10  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Mar 13, 4:12 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
412 PM CDT Fri Mar 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
412 PM CDT Fri Mar 13 2020 /312 PM MDT Fri Mar 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Tornado Watch #49 is in effect from 3PM CDT/2PM MDT until 10PM
CDT/9PM MDT.

Severe thunderstorms are likely across the area this afternoon and
evening. Large to very large hail, damaging winds, and tornadoes are
possible, and a strong tornado cannot be ruled out. The greatest risk
for severe weather is currently across portions of Southeast New
Mexico, the Trans Pecos, and the Permian Basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 13, 5:19 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM MDT Fri Mar 13 2020

NMZ027-028-132300-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
419 PM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad Caverns National Park, or 23 miles northeast of Pine
Springs, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Loving, Malaga, Carlsbad Caverns National Park, Whites
City, Otis, Cavern City Air Terminal and Living Desert State Park.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3202 10457 3218 10466 3250 10430 3220 10398
TIME...MOT...LOC 2218Z 245DEG 16KT 3214 10453

12
Special weather statement, Mar 13, 5:55 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
555 PM CDT Fri Mar 13 2020

NMZ028-TXZ273-132315-
Eddy County Plains NM-Eastern Culberson County TX-
555 PM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTHERN
CULBERSON COUNTIES UNTIL 615 PM CDT/515 PM MDT/...

At 555 PM CDT/455 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Carlsbad Caverns National Park, or
24 miles northeast of Pine Springs, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Whites City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southeastern New Mexico...and southwestern Texas.

LAT...LON 3194 10445 3207 10455 3221 10432 3202 10414
TIME...MOT...LOC 2255Z 242DEG 40KT 3204 10444

12
Special weather statement, Mar 13, 6:18 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM MDT Fri Mar 13 2020

NMZ028-132345-
Eddy County Plains NM-
518 PM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Whites City, or 21 miles south of Carlsbad, moving
east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Malaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico...and southwestern Texas.

LAT...LON 3200 10429 3216 10435 3232 10395 3206 10385
TIME...MOT...LOC 2318Z 251DEG 43KT 3209 10428

12
Special weather statement, Mar 13, 6:32 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT Fri Mar 13 2020

TXZ271-273-132345-
Eastern Culberson County TX-Guadalupe and Delaware Mountains TX-
632 PM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY
UNTIL 645 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 30
miles southeast of Pine Springs in open country, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

LAT...LON 3141 10457 3158 10463 3172 10427 3147 10418
TIME...MOT...LOC 2332Z 253DEG 29KT 3152 10452

12
Special weather statement, Mar 13, 7:02 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CDT Fri Mar 13 2020

TXZ273-274-140030-
Eastern Culberson County TX-Reeves County Plains TX-
702 PM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Orla, or 32 miles northwest of Toyah, moving east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Reeves
and east central Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

LAT...LON 3144 10441 3162 10443 3178 10389 3151 10383
TIME...MOT...LOC 0001Z 259DEG 29KT 3159 10424

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:02 PM CDTSpecial Weather StatementMAFCulberson28 min
Mar 13, 7:11 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves49 min
Mar 13, 7:37 PM CDTSevere Thunderstorm WarningMAFReeves23 min
Mar 13, 7:54 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward51 min
Mar 13, 8:01 PM CDTTornado Warning Tornado observedMAFLoving, Reeves, Ward29 min
Mar 13, 8:02 PM CDTSevere Thunderstorm WarningMAFReeves, Ward, Winkler28 min
Mar 13, 8:24 PM CDTTornado Warning Tornado observedMAFWard36 min
Mar 13, 8:33 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler42 min
Mar 13, 8:49 PM CDTTornado WarningMAFWard, Winkler26 min
Mar 13, 9:15 PM CDTTornado WarningMAFCrane, Ector, Ward, Winkler45 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.